Alert archive / Kansas / Winter Storm Watches in 2011

Winter Storm Watch 3, NWS Dodge City, KS

December 1, 201117 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Dec 1, 2011, 2:53 PM CST for 17 counties in Kansas. It took effect at Dec 3, 2011, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2011, 2:53 PM CST (20:53 UTC)
In effect from
Dec 3, 2011, 3:00 AM CST
Expired
Dec 2, 2011, 12:36 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WWUS43 KDDC 012053
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CST THU DEC 1 2011

...WINTER STORM DEVELOPING FOR THE EARLY PART OF THE WEEKEND...

.AN UPPER LEVEL SYSTEM IS RAPIDLY INTENSIFYING ACROSS THE
SOUTHWEST STATES AND WILL SWING TOWARD THE HIGH PLAINS REGION ON
FRIDAY NIGHT AND SATURDAY. THE COMBINATION OF WARM MOIST AIR
IMMEDIATELY SOUTH AND MUCH COLDER AIR OVER THE NORTHERN PLAINS
WILL HELP PRODUCE A WINTRY PRECIPITATION EVENT WITH POTENTIALLY
SIGNIFICANT IMPACTS LATE FRIDAY NIGHT THROUGH SATURDAY.

KSZ030-031-043>046-061>064-074>077-084>086-020500-
/O.NEW.KDDC.WS.A.0003.111203T0900Z-111204T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET
253 PM CST THU DEC 1 2011 /153 PM MST THU DEC 1 2011/

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. 

* TIMING...AREAS OF FREEZING DRIZZLE MAY OCCUR AS EARLY AS LATE
  FRIDAY EVENING, BUT BECOME MORE INTENSE AND WIDESPREAD OVERNIGHT
  FRIDAY WITH PERIODS OF FREEZING RAIN DEVELOPING. DEEPER COLD AIR
  OVERSPREADING THE AREA EARLY SATURDAY WILL ALLOW THE DOMINANT
  PRECIPITATION TYPE TO CHANGE TO ALL SNOW.

* MAIN IMPACT...POTENTIAL EXISTS FOR ONE OR TWO TENTHS OF AN INCH
  OF ICE ACCUMULATION. ONCE SNOW FALL BEGINS, A WIDESPREAD 2 TO 4
  INCHES IS PROBABLE, WITH MORE UNCERTAINTY OF HIGHER AMOUNTS
  ABOVE 5 INCHES. LOCATIONS ALONG A LINE FROM TREGO TO SCOTT CITY
  TO JOHNSON HAVE THE BEST POTENTIAL FOR LARGE SNOW TOTALS IN
  EXCESS OF 5 INCHES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

RUSSELL
3 follow-up statements
411 
WWUS43 KDDC 020339
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CST THU DEC 1 2011

...WINTER STORM DEVELOPING FOR THE EARLY PART OF THE WEEKEND...

.A STORM SYSTEM WILL SWING TOWARD THE HIGH PLAINS REGION BY LATE
FRIDAY NIGHT. A WINTER PRECIPITATION EVENT WITH POTENTIALLY
SIGNIFICANT IMPACTS CAN BE EXPECTED LATE FRIDAY NIGHT THROUGH
SATURDAY.

KSZ030-031-043>046-061>064-074>077-084>086-021145-
/O.CON.KDDC.WS.A.0003.111203T0900Z-111204T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET
939 PM CST THU DEC 1 2011 /839 PM MST THU DEC 1 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY AFTERNOON. 

* TIMING...AREAS OF FREEZING DRIZZLE MAY OCCUR AS EARLY AS FRIDAY
  AFTERNOON...BUT AIR TEMPERATURES AND ROAD SURFACES AT THAT TIME
  ARE EXPECTED TO BE TOO WARM FOR ICING TO OCCUR ON ROADS. AS
  COLDER AIR ARRIVES, FREEZING RAIN WILL DEVELOP LATER FRIDAY
  NIGHT AND THEN CHANGE TO SNOW ON SATURDAY.

* MAIN IMPACT...POTENTIAL EXISTS FOR ONE OR TWO TENTHS OF AN INCH
  OF ICE ACCUMULATION ON TREES AND POWER LINES. ONCE SNOWFALL
  BEGINS...A WIDESPREAD 2 TO 4 INCHES IS PROBABLE...WITH MORE
  UNCERTAINTY OF HIGHER AMOUNTS ABOVE 5 INCHES. LOCATIONS ALONG A
  LINE FROM WAKEENEY TO SCOTT CITY TO JOHNSON HAVE THE BEST
  POTENTIAL FOR LARGE SNOW TOTALS IN EXCESS OF 5 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
975 
WWUS43 KDDC 021050
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CST FRI DEC 2 2011

...WINTER STORM DEVELOPING FOR THE EARLY PART OF THE WEEKEND...

.A STRONG STORM SYSTEM WILL SWING TOWARD THE HIGH PLAINS REGION
TONIGHT INTO SATURDAY. A WINTER PRECIPITATION EVENT WITH POTENTIALLY
SIGNIFICANT IMPACTS CAN BE EXPECTED LATE TONIGHT THROUGH SATURDAY.

KSZ030-031-043>046-061>064-074>077-084>086-022200-
/O.CON.KDDC.WS.A.0003.111203T0900Z-111204T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET
450 AM CST FRI DEC 2 2011 /350 AM MST FRI DEC 2 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON. 

* TIMING...AREAS OF FREEZING DRIZZLE MAY OCCUR AS EARLY AS FRIDAY
  EVENING...BUT ROAD SURFACES AT THAT TIME ARE EXPECTED TO BE TOO
  WARM FOR ICING TO OCCUR. LIGHT FREEZING DRIZZLE OR FREEZING RAIN
  IS EXPECTED TO DEVELOP TONIGHT AS TEMPERATURES SLOWLY DROP...THEN
  CHANGE OVER TO SNOW SATURDAY.

* MAIN IMPACT...THE POTENTIAL EXISTS FOR ONE TO TWO TENTHS OF AN
  INCH OF ICE ACCUMULATION ON TREES AND POWER LINES...AS WELL AS
  BRIDGES AND OTHER RAISED ROAD SURFACES. ONCE SNOWFALL
  BEGINS...WIDESPREAD 2 TO 4 INCHES IS EXPECTED...WITH LOCALLY
  HIGHER AMOUNTS ABOVE 5 INCHES POSSIBLE. LOCATIONS ALONG A LINE
  FROM WAKEENEY TO SCOTT CITY TO JOHNSON HAVE THE BEST CHANCE FOR
  SNOW ACCUMULATIONS IN EXCESS OF 5 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
410 
WWUS43 KDDC 021836
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 PM CST FRI DEC 2 2011

...WINTER WEATHER IS ON THE WAY...

.A STRONG STORM SYSTEM WILL SWING TOWARD THE HIGH PLAINS REGION
TONIGHT INTO SATURDAY. RAIN WILL DEVELOP TONIGHT AND THEN CHANGE
TO SNOW ON SATURDAY.

KSZ046-064-077-086-021945-
/O.CAN.KDDC.WS.A.0003.111203T0900Z-111204T0000Z/
RUSH-HODGEMAN-GRAY-SEWARD-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...CIMARRON...MONTEZUMA...LIBERAL...KISMET
1236 PM CST FRI DEC 2 2011

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER STORM WATCH. 

RAIN WILL DEVELOP LATE THIS EVENING. TEMPERATURES WILL HOVER NEAR
THE FREEZING MARK AND POSSIBLY EVEN RISE INTO THE MID 30S
OVERNIGHT. SO FREEZING RAIN IS NOT EXPECTED TO BE A PROBLEM. THE
RAIN WILL CHANGE TO SNOW BETWEEN 8 AM AND NOON SATURDAY, WITH
ACCUMULATIONS POSSIBLY AS HIGH AS 1 TO 2 INCHES BY SATURDAY
EVENING. HOWEVER GIVEN THE EXPECTED PREVIOUS RAINS AND
TEMPERATURES AT OR JUST ABOVE FREEZING, SOME OF THE SNOWFALL MAY
NOT ACCUMULATE, ESPECIALLY IF SNOW RATES ARE NOT VERY HIGH.

$$

KSZ030-031-043>045-061>063-074>076-084-085-030530-
/O.UPG.KDDC.WS.A.0003.111203T0900Z-111204T0000Z/
/O.NEW.KDDC.WW.Y.0010.111203T0900Z-111204T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
HASKELL-MORTON-STEVENS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW
1236 PM CST FRI DEC 2 2011 /1136 AM MST FRI DEC 2 2011/

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM CST /2 AM MST/ TO
6 PM CST /5 PM MST/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 AM CST /2 AM
MST/ TO 6 PM CST /5 PM MST/ SATURDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING...RAIN WILL BEGIN LATE THIS EVENING. THE RAIN WILL CHANGE
  TO SNOW BETWEEN 4 AND 8 AM SATURDAY AND PERSIST INTO THE
  AFTERNOON.

* MAIN IMPACT...WITH TEMPERATURES HOVERING RIGHT AROUND THE
  FREEZING MARK THIS EVENING, SOME ICE ACCUMULATION ON TREES AND
  POWER LINES CANNOT BE COMPLETELY RULED OUT. BUT GIVEN THE WARM
  ROAD SURFACES AND SINCE THE AIR TEMPERATURE WILL NOT BE VERY FAR
  BELOW FREEZING IF AT ALL, THE RAIN IS NOT EXPECTED TO FREEZE ON
  ROADS. SNOW IS EXPECTED TO ACCUMULATE TO 2 TO 5 INCHES BY
  SATURDAY EVENING, WITH THE HEAVIEST AMOUNTS ALONG AND WEST OF A
  LINE FROM SYRACUSE TO DIGHTON TO WAKEENEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.


&&

$$

FINCH

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Dec 1, 11:45 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 1, 11:45 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 AM CST THU DEC 1 2011

.UPDATE...

STRONG NORTH NORTHEAST WINDS WILL CONTINUE THIS AFTERNOON ACROSS
MUCH OF THE FORECAST AREA. A WIND ADVISORY HAS BEEN ISSUED FOR THE
ENTIRE FORECAST AREA UNTIL 4PM.

&&

.AVIATION...

FOR THE 18Z TAF ISSUANCE...
STRONG NORTH NORTHEAST WINDS CONTINUE ACROSS THE TAF SITES AS HIGH
PRESSURE FILTERS IN FROM THE NORTH. WIND GUSTS AS HIGH AS 40 MPH
ARE POSSIBLE EARLY THIS AFTERNOON BEFORE DECREASING TO AROUND 30
KNOT DURING THE LATE AFTERNOON AND EARLY EVENING. WINDS WILL THEN
SHIFT TO MORE OF A NORTHERLY DIRECTION TONIGHT AND DECREASE TO 1O
TO 15 KNOTS. MVFR CONDITIONS WITH CLOUDS AOA020 WILL PREVAIL
ACROSS THE TAF SITES TODAY AS MOISTURE INCREASES IN THE LOWER TO
MID LEVELS OF THE ATMOSPHERE. THERE IS A SLIGHT CHANCE OF LIGHT
SNOW THIS AFTERNOON ACROSS WESTERN KANSAS BUT I HAVE LEFT THE
MENTION OF SNOW OUT OF THE GCK TAF

&&

.PREV DISCUSSION... /ISSUED 513 AM CST THU DEC 1 2011/

DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP DURING THE
PERIOD.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A STRONG UPPER
LEVEL TROUGH DIVING SOUTH ACROSS THE WESTERN CONUS INTO THE DESERT
SOUTHWEST. MEANWHILE, A SECONDARY UPPER LEVEL SHORTWAVE IS TRACKING
SOUTHEAST ACROSS THE HIGH PLAINS OF EASTERN MONTANA. A +80KT UPPER
LEVEL JET IS CLIMBING OUT OF THE TROUGH AXIS IN THE INTERMOUNTAIN
WEST AND STREAMING NORTHEAST ACROSS THE ROCKIES OF WYOMING AND
NORTHERN COLORADO. A POOL OF H7 MID LEVEL MOISTURE EXTENDS
GENERALLY FROM THE GREAT BASIN REGION NORTHEAST INTO THE NORTHERN
PLAINS. AN AREA OF LOW PRESSURE IS SET UP ACROSS SOUTHEASTERN
COLORADO, EXTREME SOUTHWESTERN KANSAS, AND THE PANHANDLE OF OKLAHOMA
HELPING TO INFLUENCE SOUTHERLY WINDS ACROSS SOUTH CENTRAL KANSAS.
MEANWHILE, A COLD FRONT EXTENDING FROM NORTHEASTERN COLORADO INTO
CENTRAL NEBRASKA IS PUSHING SLOWLY SOUTHEAST ACROSS NORTHWESTERN
AND WEST CENTRAL KANSAS.

SHORT RANGE MODELS INDICATE THE STRONG UPPER LEVEL TROUGH IN THE
WEST CLOSING OFF AS IT DROPS FURTHER SOUTH INTO EXTREME SOUTHERN
CALIFORNIA AND SOUTHWEST ARIZONA TODAY. MEANWHILE, THE SECONDARY
SHORTWAVE DROPPING SOUTHEAST ACROSS EASTERN MONTANA WILL TURN EAST
ACROSS THE NORTHERN PLAINS TODAY BEFORE PUSHING INTO THE GREAT LAKES
REGION BY EARLY FRIDAY. THIS WILL HELP USHER THE COLD FRONT NOW IN
NORTHWESTERN KANSAS SOUTHEAST ACROSS WESTERN AND CENTRAL KANSAS BY
EARLY THIS AFTERNOON. ALTHOUGH THERE IS A REAL LACK OF LOW LEVEL
MOISTURE ACROSS THE REGION, LIGHT PRECIP MAY STILL BE POSSIBLE ACROSS
WESTERN PORTIONS OF THE CWA THIS AFTERNOON AND EVENING AS A FIELD
OF H7 FRONTOGENESIS WORKS SOUTHEAST ACROSS THE FORECAST AREA
BEHIND THE ADVANCING COLD FRONT. AS MENTIONED BEFORE, THERE IS
SOME MID LEVEL MOISTURE PRESENT IN THE H7 UPPER AIR ANALYSIS
ASSOCIATED WITH THE TROUGH AXIS TO OUR NORTHWEST. WILL RETAIN A
MENTION OF SLIGHT TO LOW END CHANCE CATEGORY POPS ACROSS THE
WESTERN TWO-THIRDS OF THE CWA FOR SNOW WITH MAYBE A POSSIBLE MIX
OF DRIZZLE BASED ON MODEL SOUNDINGS DEPENDING ON HOW EARLY ANY
PRECIP MAY DEVELOP. DRIER CONDITIONS ARE EXPECTED FRIDAY AS SURFACE
HIGH PRESSURE QUICKLY MOVES ACROSS KANSAS INTO THE MISSISSIPPI
RIVER VALLEY. THIS WILL QUICKLY BRING BACK A LOW LEVEL MOISTURE
RETURN TO CENTRAL AND WESTERN KANSAS BY FRIDAY EVENING SETTING UP
FOR THE NEXT REASONABLE CHANCE FOR PRECIP ACROSS WESTERN KANSAS
THIS WEEKEND AS THE UPPER LEVEL TROUGH IN THE DESERT SOUTHWEST
BEGINS TO LIFT NORTHEAST.

TEMPERATURES WILL BE BELOW SEASONAL TODAY AS MUCH COLDER AIR SPILLS
SOUTH INTO WESTERN KANSAS IN WAKE OF THE COLD FRONT PUSHING ACROSS
THE AREA EARLY THIS MORNING. ALL MODELS SHOW H85 TEMPERATURES NEAR
TO JUST BELOW 0C ACROSS MUCH OF THE CWA BY 18Z. TEMPERATURES AT H85
WILL REMAIN JUST ABOVE 0C ACROSS THE SOUTHEASTERN PORTION OF OUR
FORECAST AREA THROUGH EARLY AFTERNOON. AS A RESULT, LOOK FOR HIGHS
ONLY UP INTO THE 30S(F) ACROSS MUCH OF THE CWA WITH 40S(F) IN OUR
FAR SOUTHEAST. LOWS TONIGHT WILL FALL INTO 20S(F) WITH UPPER
TEENS(F) POSSIBLE IN SOME LOCATIONS AS SURFACE DEWPOINTS GRADUALLY
FALL. FOR FRIDAY, LITTLE CHANGE IN HIGH TEMPERATURES IS EXPECTED
WITH THE SAME GENERAL AIR MASS STILL IN PLACE WITH H85 TEMPERATURES
JUST BELOW 0C ACROSS MUCH OF THE CWA.

STRONG NORTHERLY WINDS WILL DEVELOP ACROSS WESTERN KANSAS LATER
THIS MORNING IN WAKE OF THE COLD FRONT PUSHING ACROSS THE AREA.
SURFACE HIGH PRESSURE WILL MOVE FROM THE NORTHERN ROCKIES
SOUTHEAST INTO WESTERN NEBRASKA AND NORTHEASTERN COLORADO CREATING
A TIGHT PRESSURE GRADIENT ACROSS WESTERN KANSAS. ALL SHORT RANGE
MODELS GENERALLY SHOW H85 WINDS AROUND 40 TO 45KT SETTING UP
BEHIND THE FRONT AFTER 15Z. HOWEVER, INCREASED CLOUDS COULD LIMIT
MIXING OF MID LEVEL WINDS DOWN TO THE SURFACE. NEAR WIND ADVISORY
CRITERIA IS CERTAIN BUT NOT CONFIDENT THAT WIDESPREAD SUSTAINED
ADVISORY CRITERIA WILL BE MET. WILL PASS ALONG THIS CONCERN TO
THE DAY SHIFT.

DAYS 3-7...

A SIGNIFICANT WEATHER PRODUCER IS MOVING THROUGH THE CENTRAL AND
SOUTHERN PLAINS, STARTING ON FRIDAY AND CONTINUING THROUGH SATURDAY
NIGHT.  PRECIPITATION TYPE AND HOW MUCH PRECIP ARE THE MAIN
CHALLENGES TO THIS FORECAST.

A STRONG COLD FRONT WILL BE CROSSING THE CWA FRIDAY NIGHT WITH COLD
HIGH PRESSURE SINKING SOUTH THROUGH THE HIGH PLAINS.  THIS WILL
BRING ARCTIC AIR SOUTHWARD AT THE SURFACE AND LOWER LEVELS.  ON
SATURDAY, A POTENT LOW PRESSURE SYSTEM WILL MOVE FROM TEXAS
NORTHEAST INTO EASTERN KANSAS, PUMPING A LOT OF WARMER, MOIST AIR UP
AND OVER THE COLD DOME ESTABLISHED OVER WESTERN KANSAS (OVERRUNNING).
AT AROUND 12Z SATURDAY, SNOW IS LIKELY IN OUR NORTHWEST 1/2 OR SO,
WITH RAIN LIKELY IN OUR SOUTHEAST CORNER.  IN BETWEEN, THERE COULD
BE A ZONE OF FREEZING RAIN OR SNOW FOR A SHORT PERIOD SATURDAY
MORNING, FROM 12-15Z, WHEN SURFACE LOW WILL HAVE MOVED A BIT MORE
EAST AND THE WRAPAROUND COLD AIR SHOULD COOL DOWN THE COLUMN AND
CHANGE ANY FREEZING PRECIP TO SNOW.  IN OUR FAR SOUTHEAST ZONES, THE
COOL DOWN WILL TAKE A LITTLE LONGER, AND THUS TRANSITIONED THE
SNOW/SLEET ZONE DOWN INTO BARBER COUNTY AROUND 23-00Z FOR A SHORT
PERIOD, BEFORE CHANGING IT TO ALL SNOW.

SNOW AMOUNTS ARE INTERESTING AND CHALLENGING.  PER THE EARLY CHANGE
OVER TO COLD SURFACE TEMPS IN OUR NORTHWEST AND ECMWF AND GEM MODEL
GUIDANCE, INCREASED SNOW AMOUNTS IN HAMILTON, N. KEARNY, SCOTT, N.
LANE, TREGO AND ELLIS COUNTIES TO 4-5 INCHES.  THE GEM IS
FORECASTING POCKETS OF 8-INCHES OF SNOW WITH THE ECMWF MODEL IN THE
6-INCH RANGE.  FOR NOW, WENT WITH 1 TO 2 INCHES FROM LARNED TO DODGE
TO LIBERAL, WITH LESSER AMOUNTS TO THE SOUTHEAST, UNDER 1/2-INCH.
THE FREEZING RAIN/SLEET ZONE WILL BE NARROW, LIKELY TO BE MIXED WITH
SNOW, AND ALSO SHORT LIVED (<4-5 HOURS), SO NO GREAT ICE
ACCUMULATION IS EXPECTED AT THIS TIME.  WITH ALL THIS SAID AND
FORECAST, A WINTER WX ADVISORY OR STORM WARNING MAY BE NEEDED TO BE
POSTED ON THE NEXT SHIFT OR TWO.  AM HOLDING OFF RIGHT NOW, AS WE
ARE TALKING ABOUT FORECAST PERIOD 5.

COLD AIR WILL BE ENTRENCHED OVER SOUTHWEST KANSAS SUNDAY INTO
TUESDAY, WITH AN UPPER LEVEL TROUGH ANCHORED JUST EAST OF OUR
FORECAST AREA.  LOWS WILL BE IN THE TEENS ACROSS OUR NORTHWEST AND
RANGE TO THE LOWER TO MID 20S IN OUR SOUTHEAST, WITH HIGHS BASICALLY
IN THE 30S.  WEDNESDAY AND THURSDAY SHOULD BE MOSTLY CLEAR TO MOSTLY
SUNNY AND A LITTLER WARMER, WITH A NORTHWESTERLY DOWNSLOPE FLOW
ALOFT.  LOWS WED AND THU SHOULD BE IN THE 20S WITH HIGHS FROM 35 TO
45 DEGREES.  NO PRECIPITATION IS IN SITE, BEYOND SUNDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  20  35  30  35 /  20  10  60  70
GCK  18  35  27  33 /  20  10  60  70
EHA  18  35  27  33 /  30  10  60  70
LBL  20  35  30  35 /  20  10  60  70
HYS  18  35  27  34 /  10   0  70  70
P28  25  37  33  43 /  10  10  70  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM CST /3 PM MST/ THIS AFTERNOON FOR
KSZ030-031-043>046-061>065-074>079-084>088.

&&

FN33/42/42
Hazardous weather outlook, Dec 1, 4:17 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CST THU DEC 1 2011

KSZ030-031-043>046-061>066-074>081-084>090-021030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
417 AM CST THU DEC 1 2011 /317 AM MST THU DEC 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN KANSAS
EARLY THIS MORNING. THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW
BEHIND THE FRONT MAINLY ACROSS WESTERN PORTIONS OF THE AREA WEST
OF A WAKEENEY TO DODGE CITY TO MEADE LINE. ADDITIONALLY...STRONG
NORTH WINDS ARE EXPECTED TO DEVELOP BEHIND THE COLD FRONT. THIS
COULD AFFECT DRIVERS TRAVELING ON EAST WEST ROADS AND
HIGHWAYS...PARTICULARLY THOSE OPERATING HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT INTO SATURDAY...A WINTRY MIX OF SNOW...SLEET AND
POSSIBLY SOME FREEZING RAIN IS FORECAST TO DEVELOP ACROSS SOUTHWEST
KANSAS. THE BEST CHANCE FOR MEASURABLE SNOW WILL BE NORTHWEST OF A
LINE FROM HAYS TO GARDEN CITY AND ELKHART. AT THIS TIME IT APPEARS
SNOWFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE. FREEZING RAIN
OR SLEET IS EXPECTED TO DEVELOP SOUTHEAST OF THIS LINE WHILE RAIN
IS EXPECTED GENERALLY SOUTHEAST OF A LINE FROM ASHLAND TO LARNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 9:18 AM CSTWind AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 16 more8 hr

Nearby

Winter Storm Watches in Kansas, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.